Indiana, 2004

Flood in Indiana, June 11 to 13, 2004

June 11 to 13, 2004 · NWS LOT · 1 event in 1 county or zone

Sustained heavy rains affected portions of Northwest Indiana during the period of June 11th though June 13th. As much as 4 to10 inches of rain were reported over portions of Benton County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Sustained heavy rains affected portions of Northwest Indiana during the period of June 11th though June 13th. As much as 4 to10 inches of rain were reported over portions of Benton County. Flash flooding occurred along Sugar Creek in Northwest Indiana. Flash flooding also occurred along Pine Creek in Benton County Indiana. Two houses along Big Pine Creek in Southern Benton County experienced flood problems. At one point, every county road in Benton County was affected by flood waters to some degree. Benton County officials declared a level one disaster emergency on June 12th as a result of the flooding. Many streams were flooding and the fast moving water presented a significant hazard to motorists.The high flows from flash flooding of smaller tributaries moved downstream into the Iroquois River, which crested nearly 5 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 11, 5:26 AM CST, 6 hours 34 minutes earlier.

Area forecast discussion, Jun 11, 5:26 AM CST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
626 AM CDT FRI JUN 11 2004

.AVIATION DISCUSSION FOR 12Z TAFS...

FCST CHALLENGES REMAIN FNTL POSITION AND TIMING OF PRECIP/CONVECTION
CHCS NEXT 24 HOURS.

STNRY FRONT REMAINS RIGHT ACROSS FCST AREA THIS MORNING...FROM
ROUGHLY SOUTH OF KRFD TO KORD TO KGYY. FRONT HAS MOVED A FEW MILES
NORTH IN RESPONSE TO S/WV MOVG ACROSS REGION OVRNGT...THOUGH EXPECT
IT WILL DRIFT BACK SOUTH A BIT AGAIN THIS MORNING AS THE S/WV EXITS
TO THE EAST. IFR CONDITIONS THE RULE NORTH OF THE BOUNDARY WITH CIGS
4-6 HUNDRED FT...WHILE GENERALLY MVFR TO THE SOUTH. WITH FRONT ABOUT
AT KORD NOW WILL START ALL CHI AREA TERMINALS OUT PREVAILING
MVFR...THOUGH EXPECT SOME LOWERING TO HIGH IFR CIGS AS FNT SLIPS
BACK SOUTH AND WIND TURNS MORE EASTERLY OFF LAKE LATER THIS AM.
ETA/META FCST SOUNDINGS AND TIME SECTIONS ALL KEEP VERY MOIST
BOUNDARY LAYER THROUGH DAY...THOUGH EXPECT DIURNAL RISE BACK TO MVFR
CIGS BY AFTN.

PRECIP TIMING OTHER SERIOUS CONCERN. OBVIOUSLY SOME SHRA AROUND THIS
MORNING AS 1ST S/WV DEPARTS TO THE EAST...THEN NEXT BEST CHC APPEARS
TO BE LATE THIS AFTN INTO THIS EVE AS TAIL OF S/WV CURRENTLY MOVG
INTO WRN IA PUSHES INTO THE UPPER RIDGE OVR IL/WI. TIMING RATHER
DIFFICULT HOWEVER...AS CONT SWRLY FLOW TO SUPPLY LLVL THETA-E
ADVECTION THROUGHOUT DAY WHICH COULD SUPPORT SHRA/TSRA JUST ABOUT
ANYTIME. HAVE LIMITED MENTION IN TAFS TO LATER THIS AFTN
THOUGH...WHEN DIURNAL INSTABILITY AND APPROACH OF S/WV ARE MORE
FAVORABLE. COOLER BOUNDARY LAYER NORTH OF FNT WITH EAST FLOW OFF
LAKE...THOUGH WARM SECTOR LIKELY TO BECOME MODERATELY UNSTABLE THIS
AFTN...ESPECIALLY IF ANY SIG THINNING OR CLRG OF CLD COVER OCCURS
ACROSS MO/SRN IA/W CNTRL IL. WITH MORE DETAILED TIMING STILL
UNCERTAIN...HAVE INCLUDED TSRA ONLY KRFD AND KDPA FARTHER
WEST/CLOSER TO FRONT AND UNSTABLE WARM SECTOR...AND WILL ALLOW DAY
SHIFT TO MONITOR CONVECTIVE TRENDS THIS AFTN FOR CHI SITES.

RATZER

&&

.DISCUSSION FOR MORNING ZONES/GRIDS...

SHOWERS ARE STILL IN AREA WITH NEW DEVELOPMENT MOVING THIS WAY FROM
CENTRAL IL. UPPER RIDGE HAS INTENSIFIED OVER AREA AND WUD APPEAR TO
HAVE STABILIZED TSTM ACTIVITY FOR NOW...BUT SOME PCPN CONTS TO FORM.
WITH WARM FRONT IN VICINITY TODAY AND DECENT 850 FLOW FROM THE
GULF... LIKELIHOOD OF RAIN WILL LIKELY CONT. NOTICED ON ETA
SOUNDINGS FOR ORD SOME COOLING IN UPR LVLS ACCOMPANIED BY LOW LVL
WARMING. THIS WUD STEEPEN LAPSE RATES AND CUD TRIGGER SOME AFTN
CONVECTION. MODELS HOWEVER ALSO INDICATE A CONTINUOUSLY RISING
CONVECTIVE TEMPERATURE TODAY TO 82. WITH EAST FLOW OFF LAKE
MICHIGAN...NERN IL IS LEAST LIKELY TO BE THE FEEDING GROUNDS FOR
TSTM DEVELOPMENT. BUT FURTHER WEST AND SOUTH TOWARD RFD AND PIA WUD
BE A DECENT SPAWNING ARENA. WILL THUS KEEP CHC OF TSTMS IN FOR TODAY
WITH POPS HIER AWAY FROM LAKE MICHIGAN. WILL CONTINUE INTO TNGT WITH
WARM FRONT STILL IN VICINITY. WILL NOT REISSUE FLOOD WATCH...SINCE
BEST CHANCES ARE MAINLY OUTSIDE WATCH AREA TODAY AND MODEL QPFS NOT
HEAVY.

WARM FRONT MOVES THRU NRN IL/NW INDY LT SAT MRNG TO ERY AFTN. AM
OPTING TO GO DRY FOR SATURDAY AND SAT NGHT IN WARM SECTOR...BUT
RETURN CHC OF TSTMS SUNDAY WITH APPROACH OF NEXT MAJOR SHORT WAVE
FROM THE PLAINS. WITH RIDGING RETURNING MONDAY...HAVE DRIED IT OUT
AGAIN UNTIL MAIN COLD FRONT MONDAY NIGHT...THEN DRY REST OF WEEK.

RLB

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH TIL 6AM N OF FEP-VPZ LN.
IN...FLOOD WATCH TIL 6AM N OF FEP-VPZ LN.
LK MI...NONE.

&&

IMPORTANT NOTICE...EFFECTIVE JUNE 15...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER
Hazardous weather outlook, Jun 11, 11:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT FRI JUN 11 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-121100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
1200 PM CDT FRI JUN 11 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND OVERNIGHT TONIGHT. THE STORMS HAVE THE POTENTIAL TO PRODUCE
LOCALIZED VERY HEAVY RAINFALL AMOUNTS...SMALL HAIL AND BRIEF GUSTY
WINDS. THE HEAVY RAINFALL WILL AGGRAVATE RECENT WATER SOAKED SOILS
AND NEAR BANKFULL STREAMS THEREBY INDUCING THE POTENTIAL FOR
FLOODING...PRIMARILY ALONG AND SOUTH OF INTERSTATE 80. THE STORMS
ARE EXPECTED TO EVOLVE INTO A LARGE THUNDERSTORM COMPLEX LATE
TONIGHT AND PERSIST OVER THE REGION...ENDING WEST TO EAST SHORTLY
AFTER SUNRISE SATURDAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY...SUNDAY...SUNDAY NIGHT AND
MONDAY NIGHT. THE STORMS SATURDAY AND SUNDAY COULD ALSO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-121100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
1200 PM CDT FRI JUN 11 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY...SUNDAY...SUNDAY NIGHT...AND
MONDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

05

In the hours before

Local storm report, Jun 11, 8:09 AM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
909 AM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 AM     FLOOD            30 NW BOSWELL           40.52N 87.38W
06/11/2004                   BENTON             IN   COUNTY OFFICIAL

            1 TO 2 FEET OF WATER ON ROADS IN THE TOWN OF DUNNINGTON.

&&

CLK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Benton

When
June 11, 12:00 PM CST to June 13, 11:00 PM CST
Where
Benton forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.606, -87.311 (the zone’s center; the record gives no point)

Long term flooding due to sustained heavy rain occurred over the Pine Creek, Sugar Creek and Iroquois River basins.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407284.